Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/26586
Title: Hysteresis and Horizontal Redistribution in Porous Media
Authors: van Duijn, C. J.
MITRA, Koondanibha 
Issue Date: 2018
Source: TRANSPORT IN POROUS MEDIA, 122(2), p. 375-399
Abstract: It is well known that multiphase flow in porous media exhibits hysteretic behaviour. This is caused by different fluid-fluid behaviour if the flux reverses. For example, for flow of water in unsaturated soils the process of imbibition and drainage behaves differently. In this paper we study a new model for hysteresis that extends the current playtype hysteresis model in which the scanning curves between drainage and imbibition are vertical. In our approach the scanning curves are non-vertical and can be constructed to approximate experimentally observed scanning curves. Furthermore our approach does not require any book-keeping when the flux reverses at some point in space. Specifically, we consider the problem of horizontal redistribution to illustrate the strength of the new model. We show that all cases of redistribution can be handled, including the unconventional flow cases. For an infinite column, our analysis involves a self-similar transformation of the equations. We also present a numerical approach (L-scheme) for the partial differential equations in a finite domain to recover all redistribution cases of the infinite column provided time is not too large.
Notes: Mitra, K (reprint author), Eindhoven Univ Technol, Dept Math & Comp Sci, Eindhoven, Netherlands, k.mitra@tue.nl
Keywords: hysteresis; multiphase porous flows; playtype; redistribution; scanning curves
Document URI: http://hdl.handle.net/1942/26586
ISSN: 0169-3913
e-ISSN: 1573-1634
DOI: 10.1007/s11242-018-1009-2
ISI #: 000427908500007
Rights: © The Author(s) 2018; Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.
Category: A1
Type: Journal Contribution
Validations: ecoom 2019
Appears in Collections:Research publications

Files in This Item:
File Description SizeFormat 
van duijn 1.pdfPublished version1.37 MBAdobe PDFView/Open
Show full item record

SCOPUSTM   
Citations

5
checked on Sep 2, 2020

WEB OF SCIENCETM
Citations

10
checked on May 21, 2022

Page view(s)

52
checked on May 24, 2022

Download(s)

110
checked on May 24, 2022

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.